ADC

Africa Digital Clinic

AFRICA DIGITAL CLINIC, we are responsible for your health

23.1 Aggressive Disruptive Behaviour

Table of Contents

These are agitated and acutely disturbed patients, who may or may not have a psychiatric condition. Many acute medical conditions and substance abuse can also present with agitation.

Diagnostic Criteria

  • Agitation
  • Aggressive behaviour

Non-Pharmacological Treatment

  • Ensure the safety of the patient and those caring for them.
  • Caution is needed with elderly and frail patients as they are vulnerable to falls and further injury if sedated.
  • The use of physical restraint should only be employed when there is a need to protect the patient and surrounding people in an acute setting and it should be for as short time as possible with a constant monitoring of patients safety
  • Assess for sign of delirium.

De-escalation Techniques should be Attempted first:

  • Calm the patient
  • Manage in a safe environment
  • Ensure the safety of all staff members

Pharmacological Treatment

C: Diazepam, 10 mg (PO) stat

OR 

C: Lorazepam, 4 mg, (PO) stat

If oral treatment fails after 30–60 minutes, OR If there is significant risk to the patient and others give

Parenteral treatment as follows:

A: Haloperidol 5 mg (IM) repeat in 30–60 minutes, if required. (Max dose: 20 mg within 24 hours)

AND

A: Diazepam 10 mg (IV), stat. Repeat after 30–60 minutes if needed.

OR

A: Promethazine 25–50 mg (deep IM). Repeat after 30–60 minutes if needed.

OR

C: Lorazepam 4 mg (IM), stat. Repeat after 30–60 minutes if needed 3.

If haloperidol is unavailable,

A: Chlorpromazine 25–50 mg (deep IM). May be repeated as necessary 4 times in 24 hours.

If patient is known to suffer from schizophrenia and is not neuroleptic naïve give:

S: Zuclopenthixol acetate 50–150 mg (IM) Repeat after 2–3 days, if necessary

If patient develops acute dystonia give:

A: Promethazine deep IM 25–50 mg. In the elderly 25 mg.

OR

Anticholinergic agent, e.g.: S: Biperiden, IM/IV, 2 mg. Repeat as necessary.

 

Note: repeated doses of high potency antipsychotics may lead to the development of the life-threatening neuroleptic malignant syndrome, characterized by hyperthermia, muscle rigidity, autonomic dysfunction and alterations in consciousness. Serum CK is typically markedly elevated. If suspected, stop antipsychotic, and institute supportive care. *Always monitor vital signs of sedated patients

Featured Articles

Leave a Reply

Your email address will not be published. Required fields are marked *

error: Content is protected !!